Alert archive / Missouri / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 184, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 22, 2011, 6:08 PM CDT for 5 counties in Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 6:08 PM CDT (23:08 UTC)
- Expired
- May 22, 2011, 6:44 PM CDT
- In force
- 36 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Callaway County, MO, Gasconade County, MO, Montgomery County, MO, Osage County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 77 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:51 PM CDT | HAIL 0.7 | Gasconade, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 12:51 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1465 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
414 WUUS53 KLSX 222308 SVRLSX MOC027-073-139-151-219-230000- /O.NEW.KLSX.SV.W.0184.110522T2308Z-110523T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 608 PM CDT SUN MAY 22 2011 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL CALLAWAY COUNTY IN CENTRAL MISSOURI... EXTREME NORTHERN GASCONADE COUNTY IN EAST CENTRAL MISSOURI... MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI... NORTHEASTERN OSAGE COUNTY IN CENTRAL MISSOURI... NORTHERN WARREN COUNTY IN EAST CENTRAL MISSOURI... * UNTIL 700 PM CDT * AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHAMOIS...OR 14 MILES WEST OF HERMANN...AND MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... HERMANN...MONTGOMERY CITY...WARRENTON...WILLIAMSBURG...MINEOLA... BIG SPRING...NEW FLORENCE...JONESBURG...TRUESDALE...GASCONADE... AMERICUS...RHINELAND...MCKITTRICK...DANVILLE AND HIGH HILL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3905 9157 3881 9104 3861 9171 3882 9186 TIME...MOT...LOC 2308Z 242DEG 34KT 3874 9166 WIND...HAIL 60MPH 1.50IN $$ CARNEY
1 follow-up statement
685 WWUS53 KLSX 222344 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 644 PM CDT SUN MAY 22 2011 MOC027-073-139-151-219-222354- /O.CAN.KLSX.SV.W.0184.000000T0000Z-110523T0000Z/ CALLAWAY MO-GASCONADE MO-MONTGOMERY MO-OSAGE MO-WARREN MO- 644 PM CDT SUN MAY 22 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WARREN...NORTHEASTERN OSAGE...MONTGOMERY...EXTREME NORTHERN GASCONADE AND EAST CENTRAL CALLAWAY COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM. LAT...LON 3905 9157 3881 9104 3861 9171 3882 9186 TIME...MOT...LOC 2344Z 242DEG 34KT 3890 9127 $$ CARNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:55 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 22, 3:55 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 355 PM CDT SUN MAY 22 2011 .DISCUSSION... /355 PM CDT SUN MAY 22 2011/ MAIN CONCERN THROUGH MID WEEK WITH BE AN ONGOING POTENTIAL FOR SEVERE THUNDERSTORMS AND WIDESPREAD...POSSIBLY HEAVY RAINFALL. SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER EASTERN MO INTO CENTRAL ILLINOIS ALONG A GRAVITY WAVE WELL AHEAD OF SURFACE COLD FRONT NOW EXTENDING FROM NORTH CENTRAL MO SOUTHWESTWARD INTO SOUTHEAST KANSAS. DEWPOINTS WELL INTO THE 60S TO AROUND 70 HAVE ADVECTED INTO THE REGION UNDER VERY STEEP LAPSE RATES WHICH HAVE RESULTED IN MLCAPES BETWEEN 3000-4000 J/KG. LARGE SCALE ASCENT WILL LIKELY INCREASE SLIGHTLY INTO THE EVENING AS SUBTLE SHORTWAVE CURRENTLY OVER CENTRAL PLAINS MOVES INTO THE AREA THIS EVENING. THIS SHOULD CAUSE AN INCREASE IN THE COVERAGE OF STORMS OVER CWA THIS EVENING...BOTH ALONG AND AHEAD OF THE COLD FRONT. DEEP LAYER SHEAR WILL REMAIN FAVORABLE FOR SUPERCELLS THROUGH THE EVENING WITH VERY LARGE HAIL POSSIBLE GIVEN THE VERY STEEP LAPSE RATES. IN ADDITION...THE LOW LEVEL SHEAR ALONG WITH THE VERY UNSTABLE ATMOSPHERE WILL CONTINUE TO KEEP A TORNADO THREAT INCLUDING POSSIBLY A STRONG TORNADO OR TWO THROUGH THE EVENING. THE FRONT WILL BECOME EAST TO WEST ORIENTED UNDER ZONAL FLOW THE NEXT FEW DAYS AS THE UPPER LOW CURRENTLY OVER THE MIDWEST LIFTS EASTWARD BY TOMORROW. THERE WILL BE A SERIES OF SHORTWAVES MOVE ALONG THE FRONT THE NEXT FEW DAYS WHICH SHOULD GENERATE SEVERAL ROUNDS OF THUNDERSTORMS ACROSS THE REGION. IT WILL BE DIFFICULT TO PIN DOWN THE SPECIFICS AS MODELS ARE SLIGHTLY DIFFERENT IN THE TIMING OF THE SHORTWAVES AND THE LOCATION OF THE EFFECTIVE FRONT WILL BE DEPENDENT ON THE OUTFLOW FROM POTENTIAL MCS...BUT THERE WILL CONTINUE TO BE ENOUGH INSTABILITY AND SHEAR FOR ROUNDS OF SEVERE THUNDERSTORMS THROUGH WEDNESDAY. IN ADDITION...THERE WILL BE ABUNDANT MOISTURE FOR THE STORMS TO PRODUCE HEAVY RAINFALL. FLASH FLOODING WILL BE POSSIBLE WHERE THERE IS ANY TRAINING. DO NOT HAVE ENOUGH CONFIDENCE TO ISSUE ANY KIND OF FLOOD WATCH AT THIS POINT...SO WILL GO AHEAD AND MENTION THIS POTENTIAL IN A HYDROLOGICAL OUTLOOK. RAIN WILL LIKELY END LATER IN THE WEEK WHEN CLOSED LOW FINALLY MOVES ACROSS THE AREA AND PUSHES FRONT SOUTH. BRITT && .AVIATION... /1140 AM CDT SUN MAY 22 2011/ VFR CONDITIONS WITH GUSTY SOUTH TO SOUTHWEST WINDS WILL PREVAIL THIS AFTN BEFORE THUNDERSTORMS DEVELOP ACROSS THE REGION AND START TO IMPACT THE TERMINALS. ANOTHER ROUND OF STORMS IS POSSIBLE LATER TONIGHT IF STORMS TO THE WEST CONGEAL INTO ONE OR MORE LINES BUT THERE IS LOW CONFIDENCE IN THAT SCENARIO ATTM. HELD OFF ON ADDING OVERNIGHT THUNDERSTORMS TO THE TAF PENDING STORM DEVELOPMENT FARTHER WEST. SPECIFICS FOR KSTL...NARROW BAND OF MVFR CLOUDS NOTED ON SATELLITE WAS APPROACHING THE TERMINAL AND SHOULD MOVE THROUGH BY 19Z. INITIALLY VFR CONDITIONS WITH GUSTY SOUTH TO SOUTHWEST WINDS WILL PREVAIL THIS AFTN BEFORE THUNDERSTORMS DEVELOP ACROSS THE REGION. MOST LIKELY TIME FRAME FOR THUNDERSTORMS SEEMS TO BE FROM 23Z TO 03Z BUT SOME FINE TUNING WILL PROBABLY BE NEEDED AFTER STORMS DEVELOP. THUNDERSTORMS ARE POSSIBLE AGAIN OVERNIGHT IF STORMS TO THE WEST CONGEAL INTO ONE OR MORE LINES BUT THERE IS LOW CONFIDENCE IN THAT SCENARIO ATTM. KANOFSKY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 22, 4:20 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 420 PM CDT SUN MAY 22 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 420 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT AN OUTBREAK OF SEVERE THUNDERSTORMS IS LIKELY THROUGH THIS EVENING OVER MUCH THE REGION. THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING ONE OR TWO STRONG TORNADOES...GOLFBALL OR LARGER SIZE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE LIKELY OVER THE AREA THROUGH WEDNESDAY. THERE IS THE POTENTIAL FOR SEVERAL ROUNDS OF SEVERE THUNDERSTORMS DURING THIS PERIOD. THESE THUNDERSTORMS WILL ALSO PRODUCE WIDESPREAD RAINFALL WHICH MAY BE HEAVY AT TIMES ACROSS THE REGION. THIS MAY CAUSE RISES ON AREA STREAMS...CREEKS AND AREA RIVERS. THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE REGION ON WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH TONIGHT. BRITT
In the hours before
Local storm report, May 22, 6:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
601 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM WALL CLOUD O'FALLON 38.78N 90.71W
05/22/2011 ST. CHARLES MO AMATEUR RADIO
BRYAN AND MEXICO RDS...NO ROTATION
&&
MILLERLocal storm report, May 22, 6:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
602 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 12 N COLUMBIA 39.13N 92.33W
05/22/2011 E0.88 INCH BOONE MO TRAINED SPOTTER
&&
GOSSELINLocal storm report, May 22, 6:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
603 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 4 W MURRY 39.05N 92.25W
05/22/2011 M0.70 INCH BOONE MO TRAINED SPOTTER
NORTH OF COLUMBIA IN BROWNS STATION
&&
KANOFSKYLocal storm report, May 22, 6:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
605 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 8 N COLUMBIA 39.07N 92.33W
05/22/2011 E1.00 INCH BOONE MO TRAINED SPOTTER
&&
GOSSELINLocal storm report, May 22, 6:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
606 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST HALLSVILLE 39.12N 92.22W
05/22/2011 E65 MPH BOONE MO LAW ENFORCEMENT
&&
MILLERLocal storm report, May 22, 6:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL HALLSVILLE 39.12N 92.22W
05/22/2011 E0.70 INCH BOONE MO TRAINED SPOTTER
&&
MILLERThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:26 PM CDT | River Flood Warning | LSX | Saint Charles | 55 days |
| May 21, 10:55 PM CDT | River Flood Warning | LSX | Saint Charles, Saint Louis | 3 days |
| May 22, 3:15 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Montgomery, Osage, Warren | 45 min |
| May 22, 3:59 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Warren | 46 min |
| May 22, 4:15 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Gasconade, Montgomery, Osage | 45 min |
| May 22, 4:32 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Warren | 58 min |
| May 22, 4:35 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Warren | 55 min |
| May 22, 4:45 PM CDT | Severe Thunderstorm Warning | LSX | Warren | 45 min |
| May 22, 5:02 PM CDT | Tornado Warning | LSX | Franklin, Warren | 45 min |
| May 22, 5:15 PM CDT | Severe Thunderstorm Warning | LSX | Boone | 45 min |
| May 22, 5:20 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Moniteau, Osage | 40 min |
| May 22, 5:21 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Montgomery | 54 min |
| May 22, 5:27 PM CDT | Tornado Warning | LSX | Callaway, Montgomery | 48 min |
| May 22, 5:37 PM CDT | Tornado Warning | LSX | Saint Charles | 38 min |
| May 22, 5:54 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Gasconade, Montgomery, Osage | 51 min |
| May 22, 5:57 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway, Montgomery | 48 min |
| May 22, 6:12 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Pike | 48 min |
| May 22, 6:12 PM CDT | Tornado Warning | LSX | Audrain, Callaway, Montgomery, Pike, Ralls | 33 min |
| May 22, 6:23 PM CDT | Tornado Warning | LSX | Callaway, Montgomery | 12 min |
| May 22, 6:28 PM CDT | Tornado Warning | LSX | Franklin, Gasconade, Montgomery, Osage, Warren | 47 min |
| May 22, 6:47 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Montgomery, Pike | 58 min |
| May 22, 6:54 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike | 39 min |
| May 22, 6:58 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Franklin, Gasconade, Montgomery, Osage and 1 more | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.